Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On complete metric spaces
containing the Sierpinski curve

Author: Janusz R. Prajs
Journal: Proc. Amer. Math. Soc. 126 (1998), 3743-3747
MSC (1991): Primary 54F15, 54F65, 54F50, 54C25
MathSciNet review: 1458258
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that a complete metric space topologically contains the Sierpinski universal plane curve if and only if it has a subset with so-called bypass property, i.e. it has a subset $K$ containing an arc such that for each $a\in K$ and for each open arc $A\subset K$ with $a\in A$, there exists an arbitrary small arc in $K\setminus \{a\}$ joining the two components of $A\setminus \{a\}$.

References [Enhancements On Off] (What's this?)

  • 1. R. D. Anderson, A characterization of the universal curve and the proof of its homogeneity, Ann. of Math. 67 (1958), 313-324. MR 20:2675
  • 2. R. D. Anderson, One-dimensional continuous curves and a homogeneity theorem, Ann. of Math. 68 (1958), 1-16. MR 20:2676
  • 3. P. Krupski and H. Patkowska, Menger curves in Peano continua, Colloq. Math. 70 (1996), 79-86. CMP 96:08
  • 4. J C. Mayer, L. G. Oversteegen and E. D. Tymchatyn, The Menger curve characterization and extension of homeomorphisms of non-locally-separating closed subsets, Dissert. Math. 252 (1986), 1-45. MR 87m:54106
  • 5. G. T. Whyburn, Analytic topology, Amer. Math. Soc. Colloq. Publ., vol.28, Amer. Math. Soc., Providence, R. I., 1942. MR 4:86b
  • 6. G. T. Whyburn, Topological characterization of the Sierpi\'{n}ski curve, Fund. Math. 45 (1958), 320-324. MR 20:6077

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 54F15, 54F65, 54F50, 54C25

Retrieve articles in all journals with MSC (1991): 54F15, 54F65, 54F50, 54C25

Additional Information

Janusz R. Prajs
Affiliation: Institute of Mathematics, Opole University, ul. Oleska 48, 45-052 Opole, Poland

Keywords: Bypass property, embedding, homogeneity, local separating point, Sierpi\'nski curve
Received by editor(s): December 19, 1996
Received by editor(s) in revised form: April 21, 1997
Additional Notes: The author expresses grateful thanks to Prof. K. Omiljanowski for his help in the preparation of this paper.
Communicated by: Alan Dow
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society